Thunderstorm Wind, Iowa
- When
- August 20, 6:20 PM CST
- Where
- Iowa County, 3 mi NE of Edmund
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.000, -90.200
A cold front moving across the south-central part of the state into a moist, unstable airmass triggered thunderstorms the evening of the 20th. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cold front moving across the south-central part of the state into a moist, unstable airmass triggered thunderstorms the evening of the 20th. Powerful, gusty winds topped out at an estimated 56 knots (65 mph), knocking down trees in the cities of Edmund (Iowa Co.) and Marquette (Green Lake Co.), as well as at Mirror State Park (Sauk Co.) and Wisconsin Dells (Columbia Co.). Damage at these locations consisted of toppled trees and power-lines. Electrical power was out for about 2 hours in Wisconsin Dells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 20, 2:14 PM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 314 PM CDT WED AUG 20 2003 FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY. IN THE SHORT TERM...ONLY MINOR CHANGES TO ONGOING FORECAST. RUC/NGM/ETA/GFS PROGS CONTINUE TO DRIVE PLAINS COLD FRONT INTO NORTHWEST WISCONSIN LATE TONIGHT AND ACROSS CWA THURSDAY. VERY MOIST AND UNSTABLE AIRMASS TO REMAIN IN PLACE UNTIL FRONT/S PASSAGE. PROGS BRING COMBINATION OF MID LEVEL UPWARD VERTICAL MOTION AND UPPER DIVERGENCE ACROSS CWA MAINLY LATE TONIGHT. BUT REAL QUESTION WILL BE WHETHER 700 MILLIBAR CAP...WHICH IS PROGGED TO HOVER AROUND 10 DEGREES C...BREAKS OR HOLDS. SINCE THE CAP WILL NOT STRENGTHEN OVERNIGHT...CURRENT RAIN CHANCES LOOK GOOD AT THE MOMENT. IN THE FAR TERM...PROGS AGREE TO SWEEP FRONT SOUTH OF CWA BY 00Z FRIDAY...SO WILL TAKE THURSDAY EVENING STORMS OUT OF THAT FORECAST PERIOD. OTHERWISE WEATHER NIL THROUGH THE WEEKEND. .MKX...NONE. TZ
WIZ046-047-051-052-056>060-062>072-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WEST OF A LINE FROM THE CITY OF FOND DU LAC TO WATERTOWN TO BELOIT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. THUNDERSTORMS WILL BE DEVELOPING OVER MINNESOTA AND IOWA...AHEAD OF A SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN PLAINS...AND THEN MOVE EAST ACROSS WISCONSIN. HEAT INDEX VALUES TODAY WILL PEAK IN THE 95 TO 100 RANGE DURING THE MID-AFTERNOON HOURS. COOLER NUMBERS AROUND 90 ARE EXPECTED NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING SOUTHEAST OF A LINE FROM SHEBOYGAN TO MADISON TO DARLINGTON. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS SOUTHERN WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. AFTERNOON HEAT INDEX VALUES OVER SOUTHEASTERN WISCONSIN WILL ONLY PEAK AROUND 95. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS...AND AGAIN THURSDAY AFTERNOON AND EARLY EVENING. KAPELA
WIZ046-047-051-052-056>060-062>072-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 540 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN. THESE THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN 630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT. HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS... HAIL AND HIGH LIGHTNING ACTIVITY. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. DAVIS
WIZ046-047-051-052-056>060-062>072-210015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 610 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... A LINE OF THUNDERSTORMS WAS NEARING THE DUBUQUE AREA AND WAS TRACKING TO THE NORTHEAST AT ABOUT 30 MPH. THE STORMS SHOULD REACH WESTERN LAFAYETTE AND IOWA COUNTIES BY AROUND 7 PM CDT. A FEW OF THESE STORMS HAVE BEEN SEVERE ACROSS EASTERN IOWA WITH REPORTS OF WINDS REACHING 60 MPH. THESE STORMS HAVE ALSO HAD INTENSE LIGHTNING ACTIVITY. HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS... HAIL AND HIGH LIGHTNING ACTIVITY. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. MOVE INDOORS TO SEEK SAFE SHELTER WELL IN ADVANCE OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER COMMERCIAL BROADCAST OUTLETS FOR THE LATEST INFORMATION ON THESE APPROACHING STORMS. DAVIS
WIZ046-047-051-052-056>060-062>072-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 540 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN. THESE THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN 630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT. HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS... HAIL AND HIGH LIGHTNING ACTIVITY. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. DAVIS
The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376988, 5376989, 5376992, 5376990, 5376991.